The birth control medication Yaz has been linked to an acute medical condition known as a pulmonary embolism. In the shortest possible terms, a pulmonary embolism results when a blood clot forms and travels through the body’s blood vessels into one of the lungs. This medical condition is extremely serious and can result in death. The reason Yaz has been linked to this condition is because the hormones in the medicine can cause the blood to thicken and clot more easily.
There are a number of symptoms associated with a pulmonary embolism. If you are taking Yaz and you find yourself experiencing one or more of these symptoms, do not hesitate — go immediately to the doctor.
Symptoms include coughing up sputum (mucus or spit) that has blood in it. It can be reddish or just pink. Pains in the chest, especially those that radiate outward from the chest to a limb, are particularly indicative. Similarly present could be a rapid heartbeat or shortness of breath. Some patients of embolisms have reported an unexplained sense of anxiety, a clamminess or blue color to their skin, swelling limbs, low fever, dizziness and wheezing. Any of these symptoms could be serious, but in conjunction they should be considered an emergency.
The risk is not small. Nearly one in three women who suffer an undiagnosed embolism die from it. Even those who do not die could suffer heart damage, hypertension or even brain damage if the blood flow to the brain is interrupted. These side effects are nearly six times as common in women who take Yaz as in women who take older generation anti-pregnancy drugs, and yet it still remains one of the most popular and widely-prescribed oral contraceptives on the market today.
At the very least, any woman who has experienced this condition while taking the medication would be wise to consult a doctor, and consider all her options.